Article Text

PDF

A patient with severe hyperphosphataemia

Statistics from Altmetric.com

Q1: What is the cause of the hyperphosphataemia?

The disproportionate hyperphosphataemia in this context is related to a phosphorus-containing laxative that is prescribed to patients with chronic renal failure. An acute rise in plasma phosphate is characteristically accompanied by hypocalcaemia, which accounts for most of the symptomatology. The patient had been given an oral laxative preparation containing 2.4 g monobasic sodium phosphate and 0.9 g dibasic sodium phosphate per ml. Fleet Phospho-Soda contains 4.25 mmol/l inorganic phosphate per ml. In fact, ingestion of 20 ml over three to six hours can give rise to substantial hyperphosphataemia, which may be aggravated by extracellular fluid volume contraction (due to diarrhoea) and renal insufficiency (due to decreased renal perfusion).

Other possibilities including rhabdomyolysis and spurious (pseudo) hyperphosphataemia from a haemolysed specimen should also be excluded (see box).

Classical examples of hyperphosphataemia

Increased exogenous load
  • Phosphate-containing enema.

  • Vitamin D intoxication.

Increased endogenous load
  • Rhabdomyolysis.

  • Tumour lysis syndrome.

Reduced urinary excretion
  • Renal failure.

Pseudohyperphosphataemia
  • Haemolysis in vitro.

  • Multiple myeloma.

Q2: What action would you take?

Acute hyperphosphataemia secondary to a phosphorus-rich laxative or enema is managed according to our understanding of serum phosphate regulation and the concept of calcium × phosphate concentration product.

The most effective way to correct hyperphosphataemia is reduction of the intestinal load or absorption by limiting phosphate intake as well as ingestion of phosphate-binding salts of aluminium, magnesium, or calcium. The magnesium concentration should be checked, and if low, corrected. In the presence of both hyperphosphataemia and hypocalcaemia, calcium supplementation should be handled cautiously in parallel with phosphate binders and, preferably delayed until the serum phosphate has fallen below 2.0 mmol/l to avoid soft tissue calcium phosphate precipitation. The calcium × phosphate concentration product of 5.6 in SI units has been widely quoted as the threshold above which metastatic calcification occurs theoretically. The corresponding calcium × phosphate concentration product in our patient was 8.2.

Our patient was managed in this way and her electrolytes were under control six days after colonoscopy (table 1; see p 473). Her serum creatinine concentration further improved to 436 μmol/l one month later, while her calcium was maintained at 2.52 mmol/l.

Q3: How should this be avoided?

Patients with moderate to severe renal insufficiency should preferably avoid use of laxatives with a high phosphorus content. If they are used, careful monitoring is warranted.

Discussion

Hyperphosphataemia is generally a reflection of reduced renal function and the occurrence is dependent on the balance between renal excretory capacity and exogenous phosphate loads. Tumour lysis syndrome classically illustrates an acute overwhelming phosphate load exceeding the usual renal excretion; less frequently, use of oral and rectal bowel preparations containing sodium phosphate is associated with serious hyperphosphataemia. The risk of prescribing sodium phosphate for cathartic purpose in the presence of renal impairment has been recognised and a mortality rate of up to 33% reported.1 2 This life threatening phenomenon has been described in adults ranging from 37 to 88 years of age.

An increase in the serum phosphate concentration stimulates the secretion of parathyroid hormone, which will inhibit proximal tubular sodium-phosphate cotransporter. Urinary phosphate excretion tends to increase as a result of an increased filtered load of phosphorus and decreased tubular reabsorption. However, in the presence of diminishing glomerular filtration or functioning nephrons, the phosphaturic effect is blunted and hence acute hyperphosphataemia ensues. In fact, phosphate reabsorption is maximally suppressed once the glomerular filtration rate falls below 20–25 ml/min.

Risk factors of acute hyperphosphataemia complicating exogenous inorganic phosphate administration for bowel preparation have been elucidated in various case reports. The most commonly quoted ones include renal impairment,1 2 advanced age,3and impaired intestinal motility.4

It is noteworthy that our patient was managed without dialysis, as has been reported before. Choice of treatment has been thoroughly reviewed by Sutters et al. 5 Ways to tackle a raised phosphate concentration include increased renal excretion (diuresis and dopamine if applicable), redistribution (insulin/dextrose and correction of acidosis), and deposition into bone (administering calcium). Decreased absorption (oral phosphate binders) and direct removal (by haemodialysis) should also be underscored. Haemodialysis has been thought of as one of the most effective short term treatments of hyperphosphataemia, particularly in the context of renal dysfunction. On the other hand, our case illustrates the option of oral phosphate binders. It seems prudent to administer phosphate binders against a background of acute hyperphosphataemia.

Final diagnosis

Acute hyperphosphataemia secondary to a phosphate-containing oral laxative in chronic renal failure.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.